Amlodipine, a dihydropyridine calcium channel blocker, is commonly prescribed for the treatment of hypertension. Ingestion of an overdose leads to severe hypotension; if the hypotension is not treated, death may be imminent. Conventional and unconventional interventions were used to treat an adolescent who ingested a life-threatening dose of amlodipine. Severe hypotension resistant to conventional treatment with intralipids and hyperinsulinemia-euglycemia therapy led to the use of plasmapheresis and a pneumatic antishock garment as lifesaving measures. Plasmapheresis has been described in only one other case of severe amlodipine overdose, and the use of a pneumatic antishock garment has never been described in the management of a calcium channel blocker overdose. Because short-term use of a pneumatic antishock garment has associated risks, the critical care nurse’s anticipation of side effects and promotion of safe use of the garment were instrumental in the patient’s care and outcome. (Critical Care Nurse. 2016; 36:64–69)
Pediatric Care| August 01 2016
Conventional and Unconventional Lifesaving Therapies in an Adolescent With Amlodipine Ingestion
Karin E. Reuter-Rice, PhD, CPNP-AC, CCRN;
Karin E. Reuter-Rice is an associate professor and a Robert Wood Johnson Foundation scholar, School of Nursing and School of Medicine, Department of Pediatrics, Duke University, Durham, North Carolina. She is also a pediatric nurse practitioner in critical care at Duke University Health System and formerly at Rady Children’s Hospital, San Diego, California.
Corresponding author: Karin E. Reuter-Rice, phd, cpnp-ac, ccrn, fccm, faan, Duke University School of Nursing, School of Medicine, Department of Pediatrics, 307 Trent Dr, DUMC 3322, Durham, NC 27710 (e-mail: firstname.lastname@example.org).
Search for other works by this author on:
Crit Care Nurse (2016) 36 (4): 64-69.
- Views Icon Views
- Share Icon Share
- Tools Icon Tools
- Search Site
Karin E. Reuter-Rice, Bradley M. Peterson; Conventional and Unconventional Lifesaving Therapies in an Adolescent With Amlodipine Ingestion. Crit Care Nurse 1 August 2016; 36 (4): 64–69. doi: https://doi.org/10.4037/ccn2016524
Download citation file: